ASK THE ANXIETY SISTERS

I have been on Prozac for over 7 years, and I would like to try life without it.  I have been reading that it is very hard to get off Prozac and other drugs like it. Any advice would help.

We’re so glad you asked us this question, because it is a very important topic. Although we are not doctors, we have done a lot of research in this area, have talked to hundreds of anxiety sisters about this subject, and have had enough personal experience going off anti-depressants and anti-anxiety meds to clear up some misconceptions around this issue.

There has certainly been a lot of buzz in the media—thanks in large part to a recent New York Times article—about the difficulties people experience when they go off their SSRIs (like Prozac, Zoloft, Paxil, Lexapro, Luvox, and Celexa) and SNRIs (like Effexor, Pristiq and Cymbalta). There is certainly truth in this article, but we believe that going off antidepressants with minimal discomfort is possible for many people.

Here’s our take:

  • Unless you are specifically advised by a physician to do so, NEVER EVER EVER ABRUPTLY STOP TAKING YOUR SSRI/SNRI! This is especially true if you have been taking your antidepressant for a long time. While these drugs are not technically addictive (they don’t make you high and people don’t crave them), they target brain chemistry and therefore can create withdrawal symptoms—some of them severe—if you don’t gradually taper off. Running out of your medication may seem like a logical time to quit, but, trust us, you will regret that decision. We know more than one anxiety sister who ended up in a psychiatric ward due to psychosis induced by quitting SSRIs cold turkey. If your prescription runs out, most pharmacists will give you a week’s worth until you can see your doctor because they know how dangerous abrupt termination can be.

 

  • The proper way to go off SSRIs/SNRIs is through a gradual weaning process known as tapering whereby you take less and less of the medication until you can eventually stop altogether. The best way to taper is under the guidance of a psychiatrist, psychopharmacologist, or psychiatric nurse. Truthfully, weaning off meds that affect brain chemistry is a tricky business—more art than science—and is best undertaken by a very seasoned expert who can take into account things like how long you’ve been on the medicine, the drug’s half life (how long it stays in your system), how your body metabolizes medication, your dosage, your age, medical conditions you may have, and other factors.

 

  • Tapering is a very individualized process. In other words, it is different for each person. Some people can get off their meds safely in a month while others may find themselves tapering for over a year. Please don’t rush the process—your body may need more time to adjust. Abs went from 25mg of Paxil to 10mg in one month, but then had to stay on 10mg for three more months until her body was ready to decrease further.

 

  • Even with medically-supervised tapering, people often report side effects for a period of time. Typical “withdrawal” side effects in the first week of tapering can (but don’t have to) include nausea/stomach upset, flushing, headaches, dizziness and brain “zaps” (odd electrical sensations—not painful, but scary at first). Some anxiety sisters have told us that they have become angry or agitated after the SSRI/SNRI leaves their system. Others have experienced a temporary spike in anxiety or depression (we call it the six-week dip) which usually resolves itself. If it doesn’t, slower tapering may be required. Occasionally, anxiety sisters have found that staying on a teeny tiny dose eliminated all side effects. We just met a woman who was able to taper off her 150mg of Zoloft relatively easily but, when she tried to go completely without it, she felt lethargic and tired. Now she takes 25mg three times a week and feels great.

 

  • Choose an appropriate time to wean off your antidepressant. If you are planning to travel, wait until you are back to start tapering. Likewise, if there is a very stressful event coming up, you may want to wait until it is over. Make sure that you are doing activities that help you care for yourself and have a support system in place because going off your medication can be a hard process, at least for the first few months after it is out of your system.

 

  • If you are struggling with tapering, check out The Withdrawal Project. The folks who run this group are not doctors but have complied a lot of useful information for people with withdrawal issues. Trigger warning: information on their website can be quite anxiety-provoking. If you are a suggestible sister (you seem to develop symptoms by just reading about them), please be careful. In a related note, try to stay away from withdrawal chatrooms. We have found most of them to be filled with horror stories (some of which do not ring true) and lots of advice from people without medical training. NO WEBSITE CAN SUBSTITUTE FOR A DOCTOR’S GUIDANCE.

To end on a good note, we have talked to many Anxiety Sisters (including ourselves) who have done quite well with the tapering process. Lots of people experience minimal or no side effects at all so it is possible to go off SSRIs and SNRIs successfully.

If you have any thoughts on getting off antidepressants, please let us know…

Leave a Reply

Your email address will not be published. Required fields are marked *


Ask the Anxiety Sisters


Archives
Tags

Don't go it alone.

Connect and share with your fellow Anxiety Sisters by joining our online community. It’s FREE!

Enjoy this blog? Please spread the word :)